Alert archive / North Carolina / Flash Flood Warnings in 2008

Flash Flood Warning 59, NWS Blacksburg, VA

September 9, 2008Wilkes County, North Carolina

NWS Blacksburg, VA issued this flash flood warning at Sep 9, 2008, 12:19 AM EDT for Wilkes County, North Carolina. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 9, 2008, 12:19 AM EDT (04:19 UTC)
Expired
Sep 9, 2008, 4:35 AM EDT
In force
4 hr
Issued by
NWS Blacksburg, VA
Area
Storm-based polygon
Flood severity
None

County Wilkes County, NC

The radar

The Roanoke radar (KFCX), 114 km from the middle of the area, began a volume at 04:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 00:00Z, 4.3 hours before the alert went out and 110 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 00:00Z on 2008-09-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1193 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 00:00Z on 2008-09-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 24 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1193 J/kg
Mixed-layer CIN
-21 J/kg
Mixed-layer LCL
1250 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
24 m²/s²
0-3 km storm-relative helicity
52 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS51 KRNK 090419
FFWRNK
NCC193-091015-
/O.NEW.KRNK.FF.W.0059.080909T0419Z-080909T1015Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
1219 AM EDT TUE SEP 9 2008

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  WILKES COUNTY IN NORTHWEST NORTH CAROLINA

* UNTIL 615 AM EDT.

* AT 1216 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  VERY HEAVY RAIN FROM A THUNDERSTORM OVER THE WARNED AREA.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO TRAPHILL...
  RONDA...ROARING RIVER...NORTH WILKESBORO...HAYS...DOCKERY...
  CRICKET...BUCK...BENHAM...WILKES COUNTY AIRPORT...MULBERRY...
  MILLERS CREEK AND FAIRPLAINS

ADDITIONAL RAINFALL AMOUNTS OF 2 TO 3 INCHES ARE POSSIBLE IN THE 
WARNED AREA.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE
UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS
SUBJECT TO FLOODING WHEN WATER BEGINS RISING.

PLEASE RELAY ANY REPORTS OF FLOODING INCLUDING MUDSLIDES...OR ROAD
CLOSURES TO THE NATIONAL WEATHER SERVICE IN BLACKSBURG BY CALLING
TOLL FREE...1...8 6 6...2 1 5...4 3 2 4. DELAYED REPORTS ARE WELCOME.

LAT...LON 3611 8148 3637 8102 3637 8099 3640 8096
      3640 8095 3636 8089 3629 8087 3626 8088
      3599 8130 3599 8132

$$

DS
2 follow-up statements
000 
WGUS71 KRNK 090537
FFSRNK

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
137 AM EDT TUE SEP 9 2008

NCC193-091015-
/O.CON.KRNK.FF.W.0059.000000T0000Z-080909T1015Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
WILKES NC-
137 AM EDT TUE SEP 9 2008

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 615 AM EDT FOR
WILKES COUNTY...

AT 127 AM EDT...DOPPLER RADAR INDICATED THAT THE BULK OF THE HEAVY 
RAIN THAT HAD BEEN OVER THE WARNED AREA HAS WEAKENED IN INTENSITY  
AND MOVED NORTH. HOWEVER...THE THREAT FOR FLASH FLOODING HAS NOT 
ENDED. THERE ARE ADDITIONAL RAIN SHOWERS MOVING TOWARDS THE WARNED 
AREA FROM THE SOUTHWEST...AND SOME TIMES IT TAKES A WHILE FOR FLASH 
FLOODING TO BE REALIZED WHILE RUNOFF COLLECTS IN LOW LYING AREAS.

LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO TRAPHILL...
ROARING RIVER...HAYS...DOCKERY...BENHAM...WILKES COUNTY AIRPORT AND
MULBERRY

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE
UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS
SUBJECT TO FLOODING WHEN WATER BEGINS RISING.

PLEASE RELAY ANY REPORTS OF FLOODING INCLUDING MUDSLIDES...OR ROAD
CLOSURES TO THE NATIONAL WEATHER SERVICE IN BLACKSBURG BY CALLING
TOLL FREE...1...8 6 6...2 1 5...4 3 2 4. DELAYED REPORTS ARE WELCOME.

LAT...LON 3611 8148 3637 8102 3637 8099 3640 8096
      3640 8095 3636 8089 3629 8087 3626 8088
      3599 8130 3599 8132

$$

DS
000 
WGUS71 KRNK 090835
FFSRNK

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
435 AM EDT TUE SEP 9 2008

NCC193-090845-
/O.CAN.KRNK.FF.W.0059.000000T0000Z-080909T1015Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
WILKES NC-
435 AM EDT TUE SEP 9 2008

...THE FLASH FLOOD WARNING HAS BEEN CANCELLED FOR WILKES COUNTY...

NO FLOODING HAS BEEN REPORTED...AND STREAM AND RIVER GAGES ARE 
TRENDING DOWNWARD AFTER BRIEF HIGHER CRESTS...THUS THE FLASH FLOOD 
WARNING HAS BEEN CANCELLED.

PLEASE RELAY ANY REPORTS OF FLOODING INCLUDING MUDSLIDES...OR ROAD
CLOSURES TO THE NATIONAL WEATHER SERVICE IN BLACKSBURG BY CALLING
TOLL FREE...1...8 6 6...2 1 5...4 3 2 4. DELAYED REPORTS ARE WELCOME.

LAT...LON 3611 8148 3637 8102 3637 8099 3640 8096
      3640 8095 3636 8089 3629 8087 3626 8088
      3599 8130 3599 8132

$$

DS

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this flash flood warning went out at Sep 8, 9:08 PM EDT, 3 hours 11 minutes earlier.

Area forecast discussion, Sep 8, 9:08 PM EDT, 3 hours 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
908 PM EDT MON SEP 8 2008

.SYNOPSIS...
WEAK HIGH PRESSURE WILL CONTINUE TO MOVE EAST AND OFFSHORE
OVERNIGHT. A COLD FRONT WILL CROSS THE VIRGINIAS
TUESDAY...STALLING OVER THE CAROLINAS WEDNESDAY. HIGH PRESSURE
WILL WEDGE DOWN THE EAST SIDE OF THE MOUNTAINS WEDNESDAY AND
THURSDAY...WHILE THE FRONT STAYS IN THE VICINITY OF THE CAROLINAS.

&&

.NEAR TERM /UNTIL 6 AM TUESDAY MORNING/...
DESPITE INCREASING THETA-E AND LINGERING INSTABILITY HAVE SEEN
MOST CONVECTION FADE OUT WITH LOSS OF HEATING EARLY THIS EVENING.
HOWEVER WITH IMPULSE TO THE SW CURRENTLY PRODUCING ANOTHER ARC OF
TSRA...THINK ADDED COVERAGE LIKELY ESPCLY SOUTH/WEST OVERNIGHT
WHERE GUIDANCE KEEPS RATHER HIGH CAPES THRU MORNING. WILL ALSO
HAVE DEEPENING SW FLOW ALOFT AHEAD OF THE UPSTREAM COLD FRONT SO
OPTED TO LOWER POPS EARLY ON AND THEN BOOST CHANCES BACK UP AGAIN
TOWARD MIDNIGHT INTO THE OVERNIGHT WHEN CONVERGENCE LOOKS A LITTLE
BETTER. OTRW ENOUGH DEBRIS CLOUDS AROUND AND LIKELY MORE LOW
CLOUDS WITH FEATURE TO THE SW TO CONTINUE PC TO MOSTLY CLOUDY
MOST AREAS. GIVEN CURRENT MOIST DEWPOINTS...WILL BE A MUGGY NIGHT
WITH SOME FOG AROUND ESPCLY EAST SO INCLUDED A PATCHY MENTION
THERE AND IN THE WESTERN VALLEYS. KEPT LOW TEMPS SIMILAR TO THE
LATEST LAV WHICH GIVES MID/UPR 60S ALONG AND EAST OF THE BLUE
RIDGE...AND LOWER TO MID 60S IN THE MTNS.
&&

.SHORT TERM /6 AM TUESDAY MORNING THROUGH 6 PM TUESDAY/...

THE PASSAGE OF THE COLD FRONT STILL LOOKS TO BE TUESDAY EVENING
AND INTO THE OVERNIGHT AS THE FRONT STALLS SOME IN THE SRN APPLNS
AND THEN FOLDS DOWN THE EAST COAST AS MORE OF A BACK DOOR FRONT.
THE SHORT WAVE LIFTS NORTHEAST INTO NEW ENGLAND TUESDAY EVENING
WELL NORTH OF THE AREA...BUT WITH DEEP MOISTURE AND DECENT
CONVERGENCE AHEAD OF THE FRONT...I HAVE RAISED POPS ACROSS THE CWA
TUESDAY AFTERNOON. SHOULD BE WIDESPREAD SHOWERS AND THUNDERSTORMS
IN THE MTNS. THERE IS STILL A POTENTIAL FOR STRONG THUNDERSTORMS
IF WE CAN GET ENOUGH HEATING. BUFKIT SHOWS ENOUGH SHEAR AND CAPE
FOR MULTICELL STORMS...SO WE WILL LIKELY HAVE SEVERAL LINEAR-TYPE
MULTICELL CLUSTERS DEVELOP IN THE MTNS AND MOVE EAST. MAIN THREAT
APPEARS TO BE WET DOWNBURSTS IN THE STRONGER CELLS. HIGH TEMPS
TUESDAY WILL BE HIGHLY DEPENDANT ON CLOUD COVER...SO HAVE STAYED
CLOSE TO MOS GUIDANCE WHICH IS REASONABLE.

&&

.LONG TERM /TUESDAY NIGHT THROUGH MONDAY/...
THE FRONT SHOULD SLIP SOUTH OF THE CWA BY LATE TUESDAY NIGHT...
PUSHED BY COOLER AIR WEDGING IN BEHIND THE FRONT. COOLER AIR IS
COURTESY OF A 1026 MB SFC HIGH WHICH IS PROGGED TO MOVE ACROSS THE
GREAT LAKES AND INTO NEW ENGLAND. SINCE THE HIGH IS PROGRESSIVE
AND THE UPPER FLOW IS WEAK...THE SFC FRONT WILL STALL TO OUR
SOUTH...LEAVING US ON THE COOL SIDE OF THE FRONT...BUT NOT DEEP
ENOUGH INTO THE HIGH PRESSURE TO CLEAR US OUT...AS THE 8H FRONT
STALLS OVERHEAD. THIS WILL SET UP AN OVERRUNNING RAIN WEDNESDAY
INTO THURSDAY...WITH HIGHEST CHANCES ACROSS THE SRN CWA...AND BLUE
RIDGE. LACK OF SOLAR INSOLATION ALSO MEANS LITTLE OR NO TEMPERATURE
RISE...ON WEDNESDAY AS EVIDENCE BY THE MAV MOS...AND WENT CLOSE TO
ITS SOLUTION. THE HIGH MOVES OFF THE COAST OF NEW ENGLAND
THURSDAY...BUT THE FLOW REMAINS EAST TO SOUTHEAST. SO WILL KEEP
CHANCES OF RAIN INTO THURSDAY...ALTHOUGH APPEARS BULK WILL BE
FURTHER SOUTH.

WILL KEEP THE LOW THREAT OF SHOWERS/THUNDERSTORMS FOR FRI-
SUN...AS THE NEXT FRONT ARRIVES OVER THE MID ATLANTIC...AND
MEANDERS IN THE MID ATLANTIC THROUGH THE WEEKEND. AS FOR HURRICANE
IKE...LATEST TPC TRACK TAKES IT TO THE LA/TX COAST SAT MORNING.
THEN IKE IS PICKED UP BY TROUGH AND PUSHED OUR WAY BY NEXT MONDAY.

&&

.AVIATION /01Z TUESDAY THROUGH SATURDAY/...
RETURN MOISTURE AND AXIS OF HIGH THETA-E CONTINUING TO RESULT IN
CONVECTION ACROSS THE FAR WEST THIS EVENING SO WILL INCLUDE
VICINITY MENTION AT KBLF FOR A WHILE LONGER. OTRW EXPECT TO KEEP
TSRA/SHRA MENTION OUT OF THE REST OF THE TAF SITES WITH LOSS OF
HEATING LEADING TO MOSTLY LEFTOVER SCT/BKN STRATO-CU BELOW AC
ABOVE. HOWEVER STILL VFR UNTIL AFTER MIDNIGHT WHEN MOIST SOUTH TO
SE FLOW MAY HELP GENERATE MVFR FOG AND/OR CIGS ESPCLY RIVER VALLEYS.

THE APPROACH OF A COLD FRONT TUESDAY WILL RESULT IN BANDS OF SHRA/TSRA
TUESDAY AFTERNOON AND EVENING...WITH THE SHOWERS LIKELY PERSISTING
INTO TUESDAY NIGHT AS FRONT SLOWS...AND THEN STALLS OVER THE
CAROLINAS. ALL TAF SITES ARE EXPECTED TO SEE MVFR CONDITIONS AT TIMES-
MAINLY AFTER 18Z. SOME SITES MAY SEE A TSTM WITH IFR CONDITIONS
INTO TUESDAY EVENING. FOR NOW INCLUDING VICINITY OR CB MENTION
DURING THE AFTERNOON AT MOST SITES WITH A COUPLE PERIODS OF
CONVECTION POSSIBLE.

THE FRONT WILL SLOW DOWN AS IT MOVES ACROSS THE REGION AND THEN
STALLS ACROSS THE CAROLINAS LATER WEDNESDAY. PROXIMITY OF THE FRONT
WILL RESULT IN WIDESPREAD CLOUD COVER WEDNESDAY INTO THURSDAY WITH
POTENTIAL FOR IFR/MVFR CIGS AND VSBYS PER OVERRUNNING AND AREAS OF
-RA/DZ. ADDITIONAL SHRA WILL BE POSSIBLE FRIDAY INTO SAT AS A WARM
FRONT SLIDES BACK NE INTO THE AREA OTRW VFR OUTSIDE OF PRECIP.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...NONE.
NC...NONE.
WV...NONE.

&&

SYNOPSIS...JH/PM/WP
NEAR TERM...JH/JJ
SHORT TERM...JJ
LONG TERM...PM/WP
AVIATION...JH/JJ/PM
Hazardous weather outlook, Sep 8, 4:54 AM EDT, 19 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
454 AM EDT MON SEP 8 2008

VAZ007-009>020-022>024-032>035-043>047-058-059-WVZ042>045-090900-
TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-GRAYSON-CARROLL-
FLOYD-CRAIG-ALLEGHANY VA-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE-PATRICK-
FRANKLIN-BEDFORD-AMHERST-HENRY-PITTSYLVANIA-CAMPBELL-APPOMATTOX-
BUCKINGHAM-HALIFAX-CHARLOTTE-MERCER-SUMMERS-MONROE-GREENBRIER-
454 AM EDT MON SEP 8 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL VIRGINIA...SOUTH
CENTRAL VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND
SOUTHEAST WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NCZ001>006-018>020-090900-
ASHE-ALLEGHANY NC-SURRY-STOKES-ROCKINGHAM-CASWELL-WATAUGA-WILKES-
YADKIN-
454 AM EDT MON SEP 8 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH CAROLINA
AND NORTHWEST NORTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Sep 8, 6:29 PM EDT, 5 hours 50 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
629 PM EDT MON SEP 8 2008

VAZ007-009-082315-
SMYTH VA-TAZEWELL VA-
629 PM EDT MON SEP 8 2008

...A STRONG THUNDERSTORM WILL AFFECT SMYTH AND TAZEWELL COUNTIES...

AT 628 PM EDT...A STRONG THUNDERSTORM WAS LOCATED NEAR SALTVILLE...
MOVING NORTHEAST AT 10 MPH.

WIND GUSTS TO 40 MPH AND PEA-SIZED HAIL ARE POSSIBLE WITH THIS STORM.
VERY HEAVY RAIN WILL FALL FROM THIS STORM...AND WILL CAUSE WATER TO
POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.
EXPECT FREQUENT CLOUD TO GROUND LIGHTNING FROM THIS STORM. DO NOT
STAY IN THE OPEN OR SEEK SHELTER UNDER TREES WHEN LIGHTNING
THREATENS...MOVE INDOORS WHEN A THUNDERSTORM APPROACHES.

THIS STORM WILL BE NEAR QUARRY AROUND 645 PM...SALTVILLE AROUND 645
PM...ALLISON GAP AROUND 700 PM AND BROADFORD AROUND 715 PM.

THE PUBLIC IS ENCOURAGED TO RELAY REPORTS OF STRONG WINDS...HAIL OR
FLOODING TO THE NATIONAL WEATHER SERVICE IN BLACKSBURG BY CALLING
1...8 6 6...2 1 5...4 3 2 4...WHEN YOU CAN DO SO SAFELY.

SK
Special weather statement, Sep 8, 9:50 PM EDT, 2 hours 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
950 PM EDT MON SEP 8 2008

NCZ018-090245-
WATAUGA NC-
950 PM EDT MON SEP 8 2008

...A STRONG THUNDERSTORM WILL CONTINUE TO AFFECT WATAUGA COUNTY...

AT 947 PM EDT...A STRONG THUNDERSTORM WAS LOCATED NEAR GRANDFATHER
MOUNTAIN...MOVING NORTHEAST AT 5 MPH.

WIND GUSTS TO 40 MPH AND PEA-SIZED HAIL ARE POSSIBLE WITH THIS STORM.
VERY HEAVY RAIN WILL FALL FROM THIS STORM...AND WILL CAUSE WATER TO
POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.
EXPECT FREQUENT CLOUD TO GROUND LIGHTNING FROM THIS STORM. DO NOT
STAY IN THE OPEN OR SEEK SHELTER UNDER TREES WHEN LIGHTNING
THREATENS...MOVE INDOORS WHEN A THUNDERSTORM APPROACHES.

THIS STORM WILL BE NEAR SEVEN DEVILS AROUND 955 PM...FOSCOE AROUND
1010 PM...BLOWING ROCK AROUND 1020 PM...MOSES CONE MEMORIAL PARK
AROUND 1025 PM...LOVILL AROUND 1040 PM AND BOONE AROUND 1045 PM.

LISTEN TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA OUTLET FOR LATER
UPDATES OR POSSIBLE WARNINGS.

JH
Special weather statement, Sep 8, 10:13 PM EDT, 2 hours 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1013 PM EDT MON SEP 8 2008

NCZ003-004-090315-
STOKES NC-SURRY NC-
1013 PM EDT MON SEP 8 2008

...A STRONG THUNDERSTORM WILL AFFECT SURRY AND STOKES COUNTIES...

AT 1008 PM EDT...A STRONG THUNDERSTORM WAS LOCATED NEAR LEVEL
CROSS...MOVING NORTHEAST AT 10 MPH.

WIND GUSTS TO 40 MPH AND PEA-SIZED HAIL ARE POSSIBLE WITH THIS STORM.
VERY HEAVY RAIN WILL FALL FROM THIS STORM...AND WILL CAUSE WATER TO
POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.

THIS STORM WILL BE NEAR WHITE PLAINS AROUND 1020 PM...ARARAT AROUND
1025 PM...PILOT MOUNTAIN AROUND 1045 PM...WOODVILLE AROUND 1110 PM
AND FRANCISCO AROUND 1115 PM.

LISTEN TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA OUTLET FOR LATER
UPDATES OR POSSIBLE WARNINGS.

JH
Special weather statement, Sep 8, 10:37 PM EDT, 1 hour 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1037 PM EDT MON SEP 8 2008

NCZ018-019-090330-
WATAUGA NC-WILKES NC-
1037 PM EDT MON SEP 8 2008

...STRONG THUNDERSTORMS WILL AFFECT WATAUGA AND WILKES COUNTIES...

AT 1034 PM EDT...CLUSTERS OF STRONG THUNDERSTORMS PRODUCING VERY
HEAVY RAINFALL WERE LOCATED OVER SOUTHEAST WATAUGA COUNTY AND
SOUTHWEST WILKES COUNTIES. THESE STORMS WERE DRIFTING NORTHEAST AT 5
TO 10 MPH.

VERY HEAVY RAIN OF MORE THAN AN INCH IN THE NEXT HOUR WILL FALL FROM
THESE STORMS...AND WILL CAUSE WATER TO POND ON ROADS AND QUICKLY
FILL ROADSIDE DITCHES AND SMALL STREAMS. EXPECT FREQUENT CLOUD TO
GROUND LIGHTNING FROM THESE STORMS. DO NOT STAY IN THE OPEN OR SEEK
SHELTER UNDER TREES WHEN LIGHTNING THREATENS...MOVE INDOORS WHEN A
THUNDERSTORM APPROACHES. WIND GUSTS TO 40 MPH ARE ALSO POSSIBLE WITH
THESE STORMS.

THE STRONGER STORMS WILL BE NEAR AHO AROUND 1045 PM...DEEP GAP
AROUND 1100 PM...SUMMIT AROUND 1115 PM AND BUCK AROUND 1130 PM.

LISTEN TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA OUTLET FOR LATER
UPDATES OR POSSIBLE WARNINGS.

JH
Special weather statement, Sep 8, 11:33 PM EDT, 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1133 PM EDT MON SEP 8 2008

NCZ001-003-019-020-090430-
ASHE NC-SURRY NC-WILKES NC-YADKIN NC-
1133 PM EDT MON SEP 8 2008

...STRONG THUNDERSTORMS WILL AFFECT ASHE...SURRY...WILKES AND YADKIN
COUNTIES...

AT 1129 PM EDT...STRONG THUNDERSTORMS WERE ALONG A LINE FROM 6 MILES
SOUTHWEST OF WILBAR TO 5 MILES SOUTH OF ELKIN...MOVING NORTH AT 12
MPH.

THESE STORMS WILL PRODUCE HAIL UP TO DIME SIZE. VERY HEAVY RAIN WILL
FALL FROM THESE STORMS...AND WILL CAUSE WATER TO POND ON ROADS AND
QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS. EXPECT FREQUENT
CLOUD TO GROUND LIGHTNING FROM THESE STORMS. DO NOT STAY IN THE OPEN
OR SEEK SHELTER UNDER TREES WHEN LIGHTNING THREATENS...MOVE INDOORS
WHEN A THUNDERSTORM APPROACHES.

THESE STORMS WILL BE NEAR SUMMIT AROUND 1145 PM...WILBAR AROUND
MIDNIGHT...GLENDALE SPRINGS AROUND 1215 AM AND ABSHERS AROUND 1230
AM.

DS

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 8, 11:56 PM EDTSevere Thunderstorm WarningRNKSurry45 min

Nearby

Flash Flood Warnings in North Carolina, 2008Every flash flood warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.